Local Community Group Reports Rise in Opioid-related Overdoses and Deaths
Tuesday, December 11, 2018
Perth County – As many communities across Canada are dealing with an opioid crisis, the local Perth Opioid Strategy group, facilitated by the Perth District Health Unit, has been monitoring the situation here at home. Members of this group have recently been reporting an increase in opioid-related overdoses and deaths in Perth County and are expressing concern for public safety.
The Perth Opioid Strategy group is sending a word of caution about local illicit drugs (including heroin and methamphetamine) being ‘cut’ with fentanyl because there is no easy way to know if fentanyl is in what a person is using. “You can’t see it, smell it or taste it. It is extremely toxic and a very small amount can cause an overdose,” warns Dr. Miriam Klassen, Medical Officer of Health.
Caution should always be taken:
- Do not use alone: make sure you are with others or a friend.
- Use a small amount first.
- Use only one drug at a time (don’t mix).
- Get a naloxone kit. Search ontario.ca/naloxone to find out where you can get one in Perth County.
If someone shows any signs of an opioid overdose, call 911 immediately, give naloxone if available, and start CPR if the victim is unresponsive and not breathing regularly. Remember that the effects of naloxone only last for 30 to 60 minutes. If the opioid is still in the body after the naloxone wears off, the overdose can return. This is why it is so important to call 911 in every overdose situation! It is also encouraged that when a person calls 911 for help, they remain at the scene until help arrives to provide information to the emergency crew regarding what substances were consumed. It is important for the paramedics on scene, and the hospital staff who will be treating that patient, to be aware of what substances were consumed in order to best help that individual, as treatments differ depending on what was used.
Under Ontario’s Good Samaritan law, a person will not be charged for simple possession if they are calling 911 to report an overdose that they are experiencing or witnessing.
Signs of an opioid overdose:
- Breathing is slow, shallow or not at all
- Deep snoring or gurgling sounds
- Finger nails and/or lips are blue or purple
- Loss of consciousness
- Unresponsive to stimuli
- Pinpoint pupils.
The Perth District Health Unit reviews data from the provincial government on opioid-related visits to local emergency rooms and deaths reported by the Ontario Coroner’s office. This data is significantly delayed and does not reflect those people who overdose in the community and do not visit a hospital or other healthcare provider. There is also a delay in identifying the contents of local illicit drugs.
In order to gain a more complete picture of the situation here in Perth County, the Health Unit has been coordinating local opioid data collection on a weekly basis since November 2017. It receives reports of opioid activity from first responders (Paramedic Services, fire and police), hospitals, methadone clinics, school boards, dental professionals, and a family health team.
Although data from local emergency room visits is not showing a growing trend, naloxone kit distribution from the Health Unit and local pharmacies has been steadily increasing. Also, local police and Paramedic Services are reporting an increase in calls related to overdoses throughout 2018, including four overdose deaths. Investigation into these matters is continuing, however, it’s suspected that these deaths were a result of fentanyl use. The Stratford Police Service and the Perth County OPP will continue to thoroughly investigate all deaths resulting from overdose and to work collaboratively with our policing partners to identify and hold accountable persons involved in the illegal trafficking of controlled substances. Furthermore, clients of local methadone clinics and harm reduction programs are reporting use of fentanyl and an awareness that caution should be used with products currently available.
For more information:
- Call Health Line at 519-271-7600 extension 267 or toll-free at 1-877-271-7348 extension 267
- Visit pdhu.on.ca – Opioids
- Follow us on Facebook and Twitter